Format

Send to

Choose Destination
See comment in PubMed Commons below
J Math Biol. 2012 Sep;65(3):553-80. doi: 10.1007/s00285-011-0471-z. Epub 2011 Oct 9.

Transition probabilities for general birth-death processes with applications in ecology, genetics, and evolution.

Author information

1
Department of Biomathematics, University of California Los Angeles, 90095-1766, USA. fcrawford@ucla.edu

Abstract

A birth-death process is a continuous-time Markov chain that counts the number of particles in a system over time. In the general process with n current particles, a new particle is born with instantaneous rate λ(n) and a particle dies with instantaneous rate μ(n). Currently no robust and efficient method exists to evaluate the finite-time transition probabilities in a general birth-death process with arbitrary birth and death rates. In this paper, we first revisit the theory of continued fractions to obtain expressions for the Laplace transforms of these transition probabilities and make explicit an important derivation connecting transition probabilities and continued fractions. We then develop an efficient algorithm for computing these probabilities that analyzes the error associated with approximations in the method. We demonstrate that this error-controlled method agrees with known solutions and outperforms previous approaches to computing these probabilities. Finally, we apply our novel method to several important problems in ecology, evolution, and genetics.

PMID:
21984359
PMCID:
PMC3310285
DOI:
10.1007/s00285-011-0471-z
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Support Center